Taking supplements while on antibiotics can be a tricky business. Even the most common supplements can have surprising interactions with medications and other supplements. Antibiotics can interfere with the ability to absorb essential vitamins and minerals, which can cause additional health problems due to nutrient deficiency. It is important to understand how antibiotics and vitamins interact in order to avoid any potential adverse effects.
According to Mount Sinai, antibiotics, especially those in the cephalosporin family, reduce the absorption of vitamin K. Their use for more than ten days can also reduce vitamin K levels, since these antibiotics destroy bacteria that produce vitamin K. Tetracycline can interfere with the activity of vitamin B and B vitamins can interfere with the absorption of tetracycline. Interestingly, some of the supplements mentioned above (folate and vitamin K) can sometimes be useful when taking certain antibiotics, as well as probiotics.
According to information published on numerous hospital websites, including Mount Sinai, taking vitamin C with tetracycline may increase levels of the antibiotic, but the antibiotic may decrease the effects of vitamin C in the body. In general, it is best to avoid taking calcium, iron, magnesium, psyllium, and zinc supplements while on antibiotics. It is also important to talk to your doctor or pharmacist about any other supplements you are taking before starting a course of antibiotics. They will be able to advise you on any potential interactions between your medications and supplements.